Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 9, NWS El Paso, TX

March 10, 2022Hidalgo County, New Mexico

NWS El Paso, TX issued this wind advisory at Mar 10, 2022, 5:17 AM MST for Hidalgo County, New Mexico. It took effect at Mar 10, 2022, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2022, 5:17 AM MST (12:17 UTC)
In effect from
Mar 10, 2022, 11:00 AM MST
Expired
Mar 10, 2022, 7:00 PM MST
In force
8 hr
Issued by
NWS El Paso, TX

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3007 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WWUS74 KEPZ 101217
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
517 AM MST Thu Mar 10 2022

NMZ406-110200-
/O.NEW.KEPZ.WI.Y.0009.220310T1800Z-220311T0200Z/
Uplands of the Bootheel-
Including the city of Cloverdale
517 AM MST Thu Mar 10 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 to 50 
  mph expected.

* WHERE...Higher terrain of the New Mexico Bootheel in far
  southwest New Mexico

* WHEN...From 11 AM this morning to 7 PM MST this evening.

* ADDITIONAL DETAILS...Strong winds will make driving hazardous.
  The strong winds will also create areas of blowing dust which
  will cause quickly changing visibilities Wild fire danger will 
  be elevated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 10, 5:04 AM MST, 13 minutes earlier.

Area forecast discussion, Mar 10, 5:04 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
504 AM MST Thu Mar 10 2022

.SYNOPSIS...
Another breezy and dry day is in store for Thursday. A brief cool
down will occur Friday as a cold front influences the area during
the morning hours. A chance for light rain and snow will be
possible with this system. The Sacramento Mountains could see a
few inches of accumulating snow. Saturday through mid-week, a
gradual warming trend with dry weather is expected with Wednesday
being the warmest. Most lowland areas could see 80 degree
temperatures. Breezy afternoon conditions may also be possible
with a couple of upper-level systems passing by.

&&

.DISCUSSION...
.SHORT TERM...Thursday and Thursday Night...
GOES nighttime satellite imagery showing clear skies currently
across the region, with surface wind observations reading light and
variable. Things will change throughout the day, however. Broad
troughing continues across CONUS, with mid-level satellite water
vapor imagery showing a system forming within the flow over central
Nevada. This system will strengthen and drop into central Arizona by
late tonight. As this system approaches, a surface low will form
over central New Mexico, tightening the pressure gradient and
strengthening the WSW flow. In addition, H85 warm air advection will
also increase, resulting in highs today a handful of degrees higher
than yesterday, and right around seasonal average with lowland upper
60s, lower 70s and mountain 40s/50s. With the warmer temps (and
plenty of afternoon sunshine), mixing heights will rise, tapping
into a 35-40 knot jet that will mix down as gusts. Therefore expect
wind speeds of 20 to 30 mph with gusts over 40 mph to be common
across the area with locally stronger winds through mountain passes,
and along and just east facing slopes. The NM bootheel will be able
to tap into a little bit stronger jet and therefore placed that area
into a wind advisory for this afternoon. Blowing dust also can't be
ruled out this afternoon. Wind will decrease after dark, with east-
facing slopes staying gusty overnight.

As we move into the evening/overnight, the aforementioned upper
level system will move into southern New Mexico, increasing cloud
cover from west to east. This system will bring a few changes for
us. First the chance for precipitation, albeit not a lot as this is
a quick-moving system and the increase in atmospheric moisture will
only be at or just above the daily mean for this time of the year
according to the SPC sounding climatology. The second is much cooler
air will be moving in, which will drop snow levels quickly once
precipitation starts. In addition, a cold front will be approaching
the area from the east. Precipitation starts in the Gila Region
between 6-8 pm, and will drop south along the NM/AZ border and push
east overnight to the the Tularosa Basin and Sacramento Mountains.
Snow levels start out around 6000 feet Thursday evening, dropping to
about 4500-5000 feet by the end of the short term (Friday morning).
Therefore, there could be a light dusting of snow for lowland areas
west of the Rio Grande River by Friday morning. Don't expect it to
stick around long, if at all, as ground temperatures have been quite
warm recently, and low temperatures will stay above freezing for
areas roughly south of I-10, meaning anything frozen will melt on
contact.  The Gila Region and the Sacramentos will see a bit more.
This will be continued into the long term.

&&

.LONG TERM...Friday through Thursday...
A positively tilted trough will continue to swing through the area
on Friday. With this system, we will see a cool down as a backdoor
cold front makes its way into the area Friday morning. Light rain
and snow will accompany this system. A decent chunk of the CWA
should see some light precipitation, however the Sacramento Mtns
continue to be favored for the highest totals out of this quick
moving system. Generally, this area will see around 2-4 inches of
snow. The Gila region will see lighter amounts, generally around
an inch or less. Some lowland areas may see some light snow, but
more than likely won't have any accumulation on the ground due to
the recent warm temperatures. Throughout the day Friday,
precipitation will work in a NW to SE fashion, exiting by Friday
evening. NW flow aloft begins to take over early Saturday and
gradual warming of temperatures are ahead. Precipitation chances
look bleak yet again, at least until Thursday according to the
latest guidance.

Upper-level flow becomes zonal on Sunday, however lee cyclogenesis
appears to develop giving the potential for some breezy winds in
the afternoon hours. The question still remains of how strong this
low pressure will become as there still seems to be some
disagreement between models. Monday could also be another breezy
day as an upper-level trough begins to dig over the Four Corners
and drops south skimming the NE areas of the CWA. Tuesday will be
a transition day where warmer temperatures and calm conditions
will be found. Winds appear to pick up yet again Wednesday
afternoon as another lee cyclone forms. West winds will foster
warm air into the area. Wednesday will be the warmest day of the
forecast period as much of the lowland areas will see 80 degree
temperatures. Long range models are hinting at another system
moving through on Thursday which may bring another day of breezy
winds and a chance for precipitation, perhaps in the northern most
section of the CWA.

&&

.AVIATION...12Z TAF CYCLE...
Strong wind will be the biggest aviation concern this afternoon
ahead of an upper level system. SKC-FEW250 through most of the
day. From 00Z to 06Z...increasing BKN100 OVC200 west of the Rio
Grande Valley. Precipitation will affect the Gila Region this
evening, spreading east overnight. Have low confidence if
terminals will be affected; possible -SHSN after 6Z Friday at BKN-
OVC050. Surface winds west/northwest AOB 5-8 KT, increasing after
18Z to southwest/west 18-25G35-40KT. KELP will be in borderline
AWW criteria this evening between 21 and 3Z; confidence is low at
this time for issuance. Widespread elevated dust along and south
of the I-10 corridor of Hidalgo, Luna, Dona Ana, El Paso, and
Hudspeth Counties can't be ruled out. KDMN could see 1-3SM at
times. KELP could see 4-6SM. BLDU ending by around 002Z.

&&

.FIRE WEATHER...
Critical fire weather concerns today due to strong winds and low
MinRH. Main areas impacted on Thursday afternoon will be Hidalgo,
Luna, Dona Ana, Sierra and portions of Otero counties. A Red Flag
Warning remains in effect for Thursday afternoon for lowlands of
Southern New Mexico. As with most windy days, vent rates will be
very good to excellent.

A storm system will bring mountain snow and a light mix of rain and
snow to the lowlands Thursday night into Friday morning. Snow totals
will range from a dusting (most places) to 2+/- inches in the
Sacramentos. A strong cold front will move in with this system,
dropping temps on Friday to be 10-20 degrees below normal. Dry
weather will return to the Borderland by this weekend and into early
next week with generally light wind. Temperatures also rebound to
above the normal by Sunday. Vent rates for Friday into Saturday will
be poor to fair.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  40  52  28 /   0  10  40   0
Sierra Blanca           66  32  46  22 /   0   0  30   0
Las Cruces              69  37  53  24 /   0  10  40   0
Alamogordo              66  32  50  23 /   0  20  50   0
Cloudcroft              41  16  27  14 /   0  30  60   0
Truth or Consequences   66  32  50  26 /   0  30  30   0
Silver City             57  29  51  24 /   0  40  30   0
Deming                  68  34  54  22 /   0  20  30   0
Lordsburg               66  32  57  23 /   0  40  30   0
West El Paso Metro      69  40  52  29 /   0  10  40   0
Dell City               68  27  45  18 /   0   0  40   0
Fort Hancock            73  35  54  23 /   0   0  40   0
Loma Linda              62  30  43  23 /   0  10  40   0
Fabens                  71  35  53  24 /   0  10  40   0
Santa Teresa            68  35  51  25 /   0  10  40   0
White Sands HQ          68  38  51  28 /   0  10  40   0
Jornada Range           66  35  50  23 /   0  10  40   0
Hatch                   67  33  52  23 /   0  20  30   0
Columbus                68  37  54  26 /   0  20  40   0
Orogrande               66  34  49  23 /   0  10  50   0
Mayhill                 55  15  36  18 /   0  20  60   0
Mescalero               53  18  38  17 /   0  30  60   0
Timberon                51  18  35  15 /   0  20  60   0
Winston                 62  19  51  13 /   0  40  30   0
Hillsboro               63  29  51  26 /   0  30  30   0
Spaceport               65  31  50  22 /   0  20  30   0
Lake Roberts            56  24  51  20 /   0  40  30   0
Hurley                  61  27  52  19 /   0  40  30   0
Cliff                   66  23  60  15 /   0  50  20   0
Mule Creek              58  28  53  24 /   0  50  20   0
Faywood                 60  30  51  24 /   0  30  30   0
Animas                  68  33  58  23 /   0  40  30   0
Hachita                 66  32  55  22 /   0  30  30   0
Antelope Wells          66  33  56  26 /   0  30  40   0
Cloverdale              60  32  52  28 /   0  30  40   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM this morning to 5 PM MST this
     afternoon for NMZ111-112.

TX...None.
&&

33/37/17
Hazardous weather outlook, Mar 9, 5:36 AM MST, 23 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
536 AM MST Wed Mar 9 2022

NMZ401>417-TXZ418>424-101245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
536 AM MST Wed Mar 9 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Breezy to windy conditions expected Wednesday, with possible areas
of blowing dust and an increase in critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Windy conditions expected Thursday, with continued blowing dust
concerns and increased critical fire weather conditions. Cool
temperatures with a slight chance for mountain snow showers and
lowland rain showers are possible Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 1:31 PM MSTWinter Weather AdvisoryEPZOtero22 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.